Colorado, 2009

Hail and Heavy Rain in Colorado, August 5, 2009

August 5, 2009 · NWS BOU · 5 events in 4 counties and zones

Heavy rain and hail in the Hayman burn area triggered several mudslides and caused some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain and hail in the Hayman burn area triggered several mudslides and caused some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED AUG 5 2009

.SHORT TERM...ANOTHER AFTERNOON WITH LIMITED CONVECTION...THE
ACTIVITY CURRENTLY CONFINED TO THE FOOTHILLS AND PARK COUNTY. PLAINS
REGION HAD STABILIZED BEHIND EASTERLY SURGE WHICH PASSED OVER AREA
LATE DURING THE MORNING. CURRENT LAPS ANALYSIS SHOWING QUITE A BIT
OF CIN TO OVERCOME BEFORE STORMS COULD SURVIVE ACROSS PLAINS. WATER
VAPOR LOOPS SUGGEST A WEAK SHORTWAVE MOVING INTO SOUTH CENTRAL
COLORADO WHICH SEEMS TO BE TRACKING EASTWARD AND MAY NOT HAVE MUCH
AFFECT ON CWA. SO ITS LOOKING LIKE STORM INITIATION WILL NEED TO
RELY UPON OUTFLOW BOUNDARIES FROM THE FOOTHILL STORMS OR ANY STORMS
WHICH DEVELOP ACROSS SOUTHEAST WYOMING. LATEST VISIBLE SATELLITE
SHOWING LINE OF CUMULUS FORMING ALONG A BOUNDARY ACROSS WESTERN
LOGAN...WESTERN WASHINGTON AND NORTHERN LINCOLN COUNTIES WHICH COULD
ALSO PROVIDE A FOCUS FOR STORM DEVELOPMENT. FORECAST SOUNDINGS
THROUGH 03Z SHOW THE HIGHER CAPES OF 2000-3000 J/KG EAST OF THE
ABOVE MENTIONED BOUNDARY...WITH AROUND 1500 J/KG ELSEWHERE. IF CIN
IS ERODED...SHOULD SEE SOME STORMS ACROSS PLAINS DURING THE
EVENING...WITH THE POTENTIAL FOR A FEW STORMS TO REACH SEVERE
LIMITS. BEST CHANCE FOR SEVERE STORMS SETTING UP EAST OF A FORT
MORGAN TO LIMON LINE...IN AREA WHERE BEST SHEAR AND CAPE EXPECTED.
STRONG WINDS...HAIL AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS
AIRMASS DRIER ACROSS MOUNTAINS AND ALONG FOOTHILLS...SO STORMS THERE
TO PRODUCE GUSTY OUTFLOW WINDS AND LIGHT TO MODERATE RAINFALL.
STORMS SHOULD END AROUND MIDNIGHT AS AIRMASS STABILIZES...THOUGH A
FEW STORMS COULD LINGER A FEW HOURS BEYOND MIDNIGHT OVER THE FAR
NORTHEAST CORNER. ON THURSDAY...THE UPPER LEVEL RIDGE CURRENTLY OVER
NEW MEXICO SHIFTS EAST WITH FLOW ALOFT BECOMING SOUTHWEST. THIS WILL
ALLOW FOR AN INCREASE IN MOISTURE...MAINLY MID LEVELS...ACROSS CWA.
MODELS HINT WEAK SHORTWAVE AND SOME QG ASCENT MOVING ACROSS AREA
DURING THE AFTERNOON. INSTABILITY AND ASCENT ENOUGH TO GET STORMS
GOING INITIALLY ACROSS MOUNTAINS...SO THE CHANCE POPS THERE LOOKS
GOOD. ACROSS PLAINS...FORECAST SOUNDINGS INDICATE CAPES AROUND
1500 J/JG ALONG FOOTHILLS DURING THE AFTERNOON WITH 2500-3000 J/KG
OVER THE NORTHEAST CORNER. SOUNDINGS ALSO SHOW SOME CIN...BUT WOULD
EXPECT THAT TO ERODE WITH THE PASSING SHORTWAVE. INCREASED POPS TO A
CHANCE ALONG THE ELEVATED AREAS OF FOOTHILLS AND PALMER DIVIDE. LEFT
THE 20 PERCENT POPS ELSEWHERE ACROSS PLAINS FOR NOW. GUIDANCE SHOWS
HIGHS IN THE LOWER 90S...LOOKING REASONABLE AT THIS POINT GIVEN
THICKNESS PROGS. ADJUSTED TEMPERATURE GRIDS A BIT.

.LONG TERM...FOR THURSDAY NIGHT...SUBTROPICAL MOISTURE IN THE MID
AND UPPER LEVELS COUPLED WITH LOW LEVEL MSTR ON THE NERN PLAINS WILL
KEEPS HIGH PW VALUES IN PLACE.  THU NIGHT...PW VALUES IN THE 1 TO
1.25 INCH RANGE.  THIS MAY BE THE BEST CHC FOR PCPN FOR THE URBAN
CORRIDOR AND ADJACENT PLAINS FOR THE NEXT SEVERAL DAYS.  ON FRIDAY
...PW VALUES START TO DCRS.  THE SUBTROPICAL MSTR CIRCULATING AROUND
THE RIDGE WILL BEGIN SHIFTING EAST WITH THE RIDGE ITSELF.  ENUF MSTR
AROUND TO KEEP SCT TSTMS IN THE MTNS FRIDAY AFTN AND EVENING...WITH
SLGT CHC POPS ELSEWHERE.  THE NAM12 DOES APPEAR TO DRY THINGS OUT
SOONER VS LATER SO EVEN THIS MAY BE TOO OPTIMISTIC.  BY LATE FRIDAY
NIGHT...MSTR AND THE SFC AND ALOFT WILL DCRS SIGNIFICANTLY AS THE
FLOW ALOFT BECOMES MORE WSWLY.  THIS IS IN RESPONSE TO THE UPPER
LEVEL TROF OVER SRN IDAHO WHICH IS PROGGED TO MOVE INTO ERN MONTANA
BY SATURDAY.  FCST SOUNDINGS ALMOST NIL ON ANY CAPE FOR THE REGION
ON SATURDAY AND SUNDAY WITH NO QPF GENERATED BY THE NORMALLY WET
GFS.  FOR THIS REASON OPTED TO DROP THE MENTION OF THUNDERSTORMS
ALTOGETHER FOR BOTH SATURDAY AND SUNDAY.  A BROAD RIDGE IS PROGGED
TO SPREAD ACROSS THE SOUTHERN U.S. BY THE START OF NEXT WEEK...WITH
THE RIDGE EVENTUALLY SETTING UP OVER NEW MX ON TUESDAY.  NO APPARANT
CONNECTION TO ANY MSTR CHANNEL ESTABLISHED ON MONDAY OR TUESDAY.  IN
ANY EVENT WL HOLD ONTO TOKEN 10 PERCENT POPS AT LEAST ONE MORE DAY
AND SEE HOW THE NEXT COUPLE OF RUNS HANDLE THE PATTERN FOR NEXT
WEEK.

.LONG TERM...DO NOT SEE ANY NEED TO MAKE ANY CHANGES TO THE CURRENT
FORECAST PACKAGE.  MODELS ARE CONTINUING WITH THE IDEA OF INCREASING
MID-LEVEL MOISTURE OVER THE STATE ON THURSDAY AS THE UPPER LEVEL
RIDGE SLIDES EASTWARD IN RESPONSE TO THE UPPER LOW COMING ONSHORE
OVER NORTHERN CALIFORNIA.  SCATTERED POPS OVER THE MOUNTAINS AND
ISOLATED POPS ON THE PLAINS LOOKS SUFFICIENT FOR NOW.  FRIDAY MAY
ALSO SEE ENOUGH MID-LEVEL MOISTURE STILL IN PLACE FOR ANOTHER ROUND
OF SHOWERS IN THE AFTERNOON.  HOWEVER...THE ECMWF IS HINTING AT A
DRIER AIRMASS ALREADY MOVING OVER THE STATE BY FRIDAY AFTERNOON.
UNCERTAINTY RELATED TO WHEN THE DRIER SOUTHWESTERLY FLOW ALOFT
SPREADS ACROSS THE FORECAST AREA MEANS THAT WE WILL STICK WITH THE
10-30 PERCENT POPS FOR NOW.  AFTER FRIDAY...IT LOOKS LIKE A MUCH
DRIER AIRMASS CONTINUING OVER THE STATE AS SOUTHWESTERLY FLOW ALOFT
PREVAILS.  CONDITIONS MAY ALSO BE WINDIER...LEADING TO ADDITIONAL
FIRE WEATHER CONSIDERATIONS THROUGH THE WEEKEND.  FOR THE TIME
BEING THE CONTINUED WARM TEMPERATURES WITH HIGHS ON THE PLAINS IN
THE LOWER 90S MAKES THE BEST FORECAST.  AT SOME POINT NEXT WEEK
ENOUGH MID-LEVEL MOISTURE WILL RETURN UNDER THE UPPER RIDGE TO BRING
AFTERNOON SHOWERS BACK INTO THE FORECAST.

&&

.AVIATION...ISOLATED THUNDERSTORMS ALONG FOOTHILLS AND PALMER
DIVIDE...WEST AND SOUTH OF THE DENVER AREA. A FEW STORMS COULD
AFFECT AREA AIRPORTS THROUGH AROUND 05Z...WITH GUSTY OUTFLOW WINDS
TO AROUND 40 KTS. VFR CONDITIONS AND VISUAL APPROACHES TO PREVAIL
THROUGH TONIGHT. EASTERLY SURFACE WINDS TO PERSIST THROUGH 04Z...
WITH DRAINAGE PATTERN DEVELOPING THEREAFTER. WINDS TO SHIFT TO A
SOUTHERLY DIRECTION DURING THE AFTERNOON. A SLIGHT CHANCE FOR STORMS
AFTER 18Z THURSDAY...MAINLY WEST AND SOUTH OF DENVER AREA. GUSTY
OUTFLOW WINDS COULD AFFECT AREA AIRPORTS. OTHERWISE...VFR CONDITIONS
TO PERSIST THROUGH THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/COOPER
Hazardous weather outlook, Aug 5, 9:58 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT WED AUG 05 2009

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT WED AUG 05 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS...AND THEN SPREAD EASTWARD ACROSS THE PLAINS DURING THE
AFTERNOON AND EVENING. THE STORMS WILL PRODUCE STRONG AND GUSTY
WINDS UP TO 50 MPH AND LIGHT TO MODERATE RAINFALL. INSTABILITY AND
WIND SHEAR IS EXPECTED TO INCREASE ACROSS THE FAR NORTHEAST CORNER.
AS A RESULT...A FEW STORMS EAST OF A LINE FROM A STERLING TO AKRON
LINE COULD BECOME SEVERE AFTER 3 PM WITH LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND FOOTHILLS ON THURSDAY AND FRIDAY AFTERNOON.  GUSTY
WINDS AND BRIEF HEAVY RAINS WILL BE THE PRIMARY THREATS FROM THESE
STORMS.  DRIER AND BREEZIER CONDITIONS ARE EXPECTED TO DEVELOP OVER
THE WEEKEND AS TEMPERATURES REMAIN AROUND SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/COOPER

The radar

The Denver radar (KFTG), 114 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain. Local standard time, as filed.

Hail, Park

When
August 5, 4:54 PM MST
Where
Park County, Lake George
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -105.370

Heavy Rain, Douglas

When
August 5, 6:00 PM MST
Where
Douglas County, 7.62 mi NNW of Westcreek
Reported by
Law Enforcement
Coordinates
39.250, -105.230

Heavy rain caused several mudslides along State Highway 67 near Oxyoke, north of Deckers. Five washout areas were observed.

Heavy Rain, Jefferson

When
August 5, 6:00 PM MST
Where
Jefferson County, 4.15 mi N of Deckers
Reported by
Law Enforcement
Coordinates
39.310, -105.230

Heavy rain triggered a mudslide along State Highway 126 at 6-Mile Hill.

Hail, Jefferson

When
August 5, 8:05 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.820, -105.110

Large hail caused minor damage to a vehicle.

Hail, Broomfield

When
August 5, 8:29 PM MST
Where
Broomfield County, 1.48 mi NNE of Broomfield
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.940, -105.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182350, 182355, 182356, 182351, 182352.